KHIEM P. V. NGUYEN, M.D.; GEORGE THOMSEN, M.D.; BING LIEM, D.O.; CHARLES D. SWERDLOW, M.D.; MICHAEL R. FRANZ, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: N-acetylprocainamide (acecainide; NAPA) is the principal metabolite of procainamide. We report a case of N-acetylprocainamide-induced torsade de pointes that was resistant to overdrive pacing, but that responded dramatically to hemodialysis.
A 34-year-old woman with chronic glomerulonephritis had mitral valve replacement. Her admission electrocardiogram showed a QT of 0.35 seconds (QTc, 0.40). The blood urea nitrogen level was 65 mg/mL and the creatinine level was 2.6 mg/dL. On the fourth postoperative day, treatment was begun with procainamide for ventricular bigeminy. The ventricular bigeminy was suppressed at procainamide concentrations ranging from 2.7 to 5.6 µg/ mL for the next
NGUYEN KPV, THOMSEN G, LIEM B, et al. N-Acetylprocainamide, Torsades de Pointes, and Hemodialysis. Ann Intern Med. 1986;104:283–284. doi: https://doi.org/10.7326/0003-4819-104-2-283_2
Download citation file:
Published: Ann Intern Med. 1986;104(2):283-284.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use